Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 49, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 19, 2020, 8:34 AM EDT for Bay County, Midland County, Michigan. It was in force for 56 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2020, 8:34 AM EDT (12:34 UTC)
- Expired
- Jul 19, 2020, 9:30 AM EDT
- In force
- 56 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bay County, MI, Midland County, MI
The radar
The Detroit radar (KDTX), 123 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 8:47 AM EDT | TSTM WND DMG | 3 Wnw Sanford, MI | NUMEROUS WIRES DOWN. TIME ESTIMATED BY RADAR. |
| Jul 19, 8:51 AM EDT | TSTM WND DMG | Sanford, MI | NUMEROUS WIRES DOWN. TIME ESTIMATED BY RADAR. |
| Jul 19, 8:55 AM EDT | TSTM WND DMG | 5 W Midland, MI | NUMEROUS WIRES DOWN. TIME ESTIMATED BY RADAR. |
| Jul 19, 9:01 AM EDT | TSTM WND DMG | Midland, MI | NUMEROUS TREES DOWN THROUGHOUT THE CITY. TIME ESTIMATED BY RADAR. |
| Jul 19, 9:07 AM EDT | TSTM WND DMG | 4 W Freeland, MI | NUMEROUS TREES DOWN. TIME ESTIMATED BY RADAR. |
| Jul 19, 9:09 AM EDT | TSTM WND DMG | Bay City, MI | NUMEROUS TREES AND WIRES DOWN ACROSS CITY. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 0.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1433 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted.
143
WUUS53 KDTX 191234
SVRDTX
MIC017-111-191330-
/O.NEW.KDTX.SV.W.0049.200719T1234Z-200719T1330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Detroit/Pontiac MI
834 AM EDT Sun Jul 19 2020
The National Weather Service in Detroit/Pontiac has issued a
* Severe Thunderstorm Warning for...
Bay County in southeastern Michigan...
Midland County in southeastern Michigan...
* Until 930 AM EDT.
* At 834 AM EDT, severe thunderstorms were located along a line
extending from 6 miles south of Bowmanville to near Rosebush,
moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Bentley around 845 AM EDT.
Oil City around 850 AM EDT.
Pleasant Valley around 855 AM EDT.
Pinconning around 900 AM EDT.
Other locations impacted by these severe thunderstorms include
Laporte, Mount Forest, Averill, Gordonville, Bombay, Porter Township,
Crump, Poseyville, Willard and Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4381 8460 4381 8437 4383 8436 4383 8417
4400 8416 4400 8405 4391 8404 4392 8387
4374 8391 4369 8387 4364 8373 4348 8370
4348 8382 4352 8382 4352 8405 4357 8405
4357 8417 4348 8417 4347 8461
TIME...MOT...LOC 1234Z 297DEG 41KT 4407 8425 4369 8482
HAIL...<.75IN
WIND...60MPH
$$
SF3 follow-up statements
384
WWUS53 KDTX 191249
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
849 AM EDT Sun Jul 19 2020
MIC017-111-191330-
/O.CON.KDTX.SV.W.0049.000000T0000Z-200719T1330Z/
Bay MI-Midland MI-
849 AM EDT Sun Jul 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM EDT
FOR BAY AND MIDLAND COUNTIES...
At 849 AM EDT, severe thunderstorms were located along a line
extending from near Standish to near Sanford to Oil City, moving east
at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Pinconning around 855 AM EDT.
Linwood around 910 AM EDT.
Kawkawlin around 915 AM EDT.
Auburn around 920 AM EDT.
Bay City around 930 AM EDT.
Essexville around 935 AM EDT.
Munger around 940 AM EDT.
Other locations impacted by these severe thunderstorms include
Laporte, Mount Forest, Averill, Gordonville, Bombay, Porter Township,
Crump, Poseyville, Willard and Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4381 8460 4381 8437 4383 8436 4383 8417
4400 8416 4400 8405 4391 8404 4392 8387
4374 8391 4369 8387 4364 8373 4348 8370
4348 8382 4352 8382 4352 8405 4357 8405
4357 8417 4348 8417 4347 8461
TIME...MOT...LOC 1249Z 272DEG 42KT 4392 8395 4369 8434 4361 8456
HAIL...<.75IN
WIND...60MPH
$$
SF468
WWUS53 KDTX 191307
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
907 AM EDT Sun Jul 19 2020
MIC017-111-191330-
/O.CON.KDTX.SV.W.0049.000000T0000Z-200719T1330Z/
Bay MI-Midland MI-
907 AM EDT Sun Jul 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM EDT
FOR BAY AND MIDLAND COUNTIES...
At 907 AM EDT, severe thunderstorms were located along a line
extending from 13 miles northwest of Sebewaing to near Bay City to
near Pleasant Valley, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Essexville around 915 AM EDT.
Munger around 920 AM EDT.
Other locations impacted by these severe thunderstorms include
Laporte, Averill, Gordonville, Bombay, Porter Township, Crump,
Poseyville, Willard, Hope and Bay City State Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4370 8460 4381 8439 4381 8437 4383 8436
4383 8417 4391 8404 4392 8387 4374 8391
4369 8387 4364 8373 4348 8370 4348 8382
4352 8382 4352 8405 4357 8405 4357 8417
4348 8418 4347 8461
TIME...MOT...LOC 1307Z 286DEG 44KT 4382 8369 4359 8397 4347 8453
HAIL...<.75IN
WIND...60MPH
$$
SF416
WWUS53 KDTX 191328
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
928 AM EDT Sun Jul 19 2020
MIC017-111-191335-
/O.EXP.KDTX.SV.W.0049.000000T0000Z-200719T1330Z/
Bay MI-Midland MI-
928 AM EDT Sun Jul 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR BAY AND MIDLAND COUNTIES WILL
EXPIRE AT 930 AM EDT...
The storms which prompted the warning are along the southern borders
of Bay and Midland counties and should move south of the counties
around 930 AM. Therefore, the warning will be allowed to expire.
However gusty winds and heavy rain will still linger a little past
930 AM across the far southern areas of Bay and Midland counties.
LAT...LON 4370 8460 4381 8439 4381 8437 4383 8436
4383 8417 4391 8404 4392 8387 4374 8391
4369 8387 4364 8373 4348 8370 4348 8382
4352 8382 4352 8405 4357 8405 4357 8417
4348 8418 4347 8461
TIME...MOT...LOC 1325Z 297DEG 41KT 4373 8345 4350 8373 4338 8429
$$
SFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:04 AM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 19, 6:04 AM EDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
604 AM EDT Sun Jul 19 2020
.AVIATION...
Warm and moist air continues feeding into Southeast Michigan ahead
of an approaching cold front currently draped from the western UP
through Wisconsin. An organized line of convection is progressing
across northern Lower Michigan and may clip MBS this morning but is
generally expected to weaken with the minimum in the diurnal cycle
and less favorable instability/shear with southward extent. Remnant
outflow from the morning convection and the approaching cold front
may provide enough lift to trigger another round of storms this
afternoon, mainly PTK south. Any storms will move west to east at 35
kt and be capable of producing 40 to 50 kt gusts as well as brief
dips to IFR conditions. Will maintain the inherited tempo group and
monitor trends into the afternoon. Any convection will exit to the
east by this evening with lower clouds scattering out after the
front passes. Southwest winds today gust upwards of 25 kt this
afternoon, weakening and shifting to the west tonight.
For DTW...Window for convective development this afternoon remains
centered on 19Z to 21Z with any thunderstorms quickly progressing to
the east and exhibiting potential to produce gusts in excess of 40
kt.
.DTW THRESHOLD PROBABILITIES...
* Moderate for ceilings aob 5000 ft this afternoon.
* Moderate for thunderstorms 19-21Z.
&&
.PREV DISCUSSION...
Issued at 310 AM EDT Sun Jul 19 2020
DISCUSSION...
Southern expanse of height falls emanating from a pv anomaly now
noted cruising through western Ontario on pace to transit the great
lakes over the next 24 hours. Upstream convection evolving as
expected thus far across Wisconsin, as a zone of large scale ascent
fixated along an advancing cold front engages the extensive
reservoir of instability residing across this corridor. A gradually
moistening low level profile beneath the resident stout capping
inversion characterizes conditions within the pre-frontal
environment locally early this morning. This advective process may
offer some widely scattered showers yet this morning, but degree of
stability held within this thermodynamic profile necessitates
realizing greater forced ascent. First meaningful window centers on
the late morning period, convective potential clearly dictated by
the downstream behavior of the ongoing upstream convective complex.
Potential does exist for this complex to carry some meaningful
residence into northern lower MI given the underlying low level
instability, but with a tendency to decay with time as updrafts
outpace the greater forcing coincident with the diurnal minimum.
Greatest potential for showers and thunderstorms will exist across
the Saginaw Valley during this time.
Low level convergence manifesting from some combination of a
south/southeast propagating outflow boundary from the morning MCS
and the inbound cold front will provide as a secondary window for
convective development this afternoon - particularly from the M-59
corridor southward. Mixed signal across the model spectrum on the
prospects, owing to differing timing of the frontal passage in
relation to pace of boundary layer destabilization. A small window
offered for solutions carrying a slightly slower frontal passage
/18-21z/. Certainly a conditional severe risk given uncertainty on
development, but one that presents a damaging wind gust risk as
moderate instability and sufficient deep layer shear could quickly
organize cells should updrafts manage to nose through the cap.
Magnitude of heat during this recent stretch will prove greatest
today. While late day convection could certainly muddle the diurnal
temperature curve for some locations, outgoing forecast will
continue to call for heat indices of lower to middle 90s from Flint
north and 95 to 100 degrees for points south. A heat advisory now in
place to highlight the heat related risks for southern sections
through early evening.
A notable period of post-frontal dry air advection commences late
evening and overnight. This process will offer increasing deep layer
stability lasting into the Monday period. A secondary cold front
tracking through during the daylight period arrives will little more
than perhaps some increase in cloud cover. A typical looking summer
day - highs generally mid 80s with more manageable humidity levels.
Dry and stable conditions appear to hold through Tuesday, thanks to
existing low level anticyclonic flow. Shortwave energy tracking
through the mean westerly flow will bring the next chance for
showers and thunderstorms within Tuesday night/Wednesday time
window.
MARINE...
Southwest winds of 10 to 20 knots will persist into tomorrow, ahead
of a cold front. Could even be a few brief gusts approaching 25
knots over Saginaw Bay. However, warm airmass will limit mixing
depths over the waters. In addition, possible showers and strong to
severe thunderstorms may also disrupt the gradient winds during the
day. Winds speeds will be much higher in and near thunderstorms
however. Northwest winds behind the front Sunday night into Monday
look to remain light, around 15 knots. Light and variable winds will
follow on Tuesday as weak high pressure builds back into the region,
with winds only around 10 knots on Wednesday and Thursday as well.
HYDROLOGY...
A weakening thunderstorm complex is expected to move across
Southeast Michigan early Sunday. Rainfall amounts approaching a half
are possible across the Saginaw Valley with lesser amounts south and
east. Additional scattered thunderstorms are expected to develop
along a cold front on Sunday. The greatest chances will be across
the Metro Detroit area south to the Ohio border. Any thunderstorm
will be capable of producing rainfall amounts in excess of an inch.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory from 11 AM this morning to 7 PM EDT this evening for
MIZ063-068>070-075-076-082-083.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...Small Craft Advisory from 1 PM this afternoon to 8 PM EDT this
evening for LEZ444.
&&
AVIATION.....TF
DISCUSSION...MR
MARINE.......SF
HYDROLOGY....MANN
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Jul 19, 3:31 AM EDT, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 331 AM EDT Sun Jul 19 2020 MIZ063-068>070-075-076-082-083-200745- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 331 AM EDT Sun Jul 19 2020 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms today. The potential exists for storms to become severe, mainly between 2 and 6 pm. Storms will be capable of producing damaging wind gusts to 60 mph. Locally heavy rainfall will also be possible within the strongest and most persistent storms. Storm motion is west to east at 40 mph. A heat advisory is in effect today. Refer to that latest message for details. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ047>049-053>055-060>062-200745- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- 331 AM EDT Sun Jul 19 2020 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms today. An isolated severe storm is possible, capable of producing damaging wind gusts to 60 mph. Locally heavy rainfall will also be possible within the strongest and most persistent storms. Storm motion is west to east at 40 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-200745- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 331 AM EDT Sun Jul 19 2020 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a chance of thunderstorms today. The potential exists for storms to become severe, mainly between 2 and 6 pm. Storms will be capable of producing damaging wind gusts to 50 knots. Locally heavy rainfall will also be possible within the strongest and most persistent storms. Storm motion is west to east at 35 knots. A heat advisory is in effect today. Refer to that latest message for details. A small craft advisory is in effect for the Michigan water of lake Erie this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. MR
In the hours before
Special weather statement, Jul 19, 8:28 AM EDT, 6 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
828 AM EDT Sun Jul 19 2020
MIZ047-048-191330-
Bay MI-Midland MI-
828 AM EDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR BAY AND MIDLAND COUNTIES UNTIL
930 AM EDT...
At 827 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hockaday to Lake Isabella. Movement was
east at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Strong thunderstorms will be near...
Oil City around 855 AM EDT.
Sanford around 910 AM EDT.
Midland around 920 AM EDT.
Bay City, Auburn, Kawkawlin and Linwood around 930 AM EDT.
Other locations impacted by these storms include Laporte, Mount
Forest, Averill, Gordonville, Bombay, Porter Township, Crump,
Poseyville, Willard and Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4381 8460 4381 8437 4383 8436 4383 8417
4400 8416 4399 8404 4391 8404 4392 8387
4374 8391 4369 8387 4364 8372 4354 8370
4348 8370 4348 8382 4352 8382 4352 8405
4357 8405 4357 8417 4348 8417 4347 8461
TIME...MOT...LOC 1227Z 268DEG 41KT 4407 8435 4364 8500
SFThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:05 AM EDT | Heat Advisory | DTX | Lenawee, Livingston, Macomb, Monroe, Oakland, Saint Clair and 2 more | 10 hr |
| Jul 19, 3:23 AM EDT | Small Craft Advisory | DTX | 17 hr | |
| Jul 19, 7:49 AM EDT | Special Marine Warning | DTX | 56 min | |
| Jul 19, 8:28 AM EDT | Special Weather Statement | DTX | Bay, Midland | 62 min |
| Jul 19, 8:45 AM EDT | Special Marine Warning | DTX | 58 min | |
| Jul 19, 9:03 AM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 73 min |
| Jul 19, 9:17 AM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 58 min |
| Jul 19, 9:35 AM EDT | Special Weather Statement | DTX | Sanilac | 70 min |
| Jul 19, 9:43 AM EDT | Special Weather Statement | DTX | Shiawassee | 47 min |
| Jul 19, 9:48 AM EDT | Special Weather Statement | DTX | Genesee, Lapeer | 42 min |
| Jul 19, 10:07 AM EDT | Severe Thunderstorm Warning | DTX | Genesee, Shiawassee | 53 min |
| Jul 19, 10:21 AM EDT | Severe Thunderstorm Warning | DTX | Lapeer, Oakland | 54 min |
| Jul 19, 10:49 AM EDT | Special Weather Statement | DTX | Macomb | 56 min |
| Jul 19, 11:16 AM EDT | Special Weather Statement | DTX | Livingston, Oakland | 44 min |
| Jul 19, 11:43 AM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 35 min |
| Jul 19, 11:49 AM EDT | Special Marine Warning | DTX | 71 min | |
| Jul 19, 11:49 AM EDT | Severe Thunderstorm Warning | DTX | Macomb, Saint Clair | 56 min |
| Jul 19, 12:16 PM EDT | Special Weather Statement | DTX | Wayne | 29 min |
| Jul 19, 1:24 PM EDT | Special Weather Statement | DTX | Lenawee, Monroe, Washtenaw, Wayne | 36 min |
| Jul 19, 1:53 PM EDT | Special Weather Statement | DTX | Washtenaw, Wayne | 37 min |
| Jul 19, 2:02 PM EDT | Severe Thunderstorm Warning | DTX | Monroe, Wayne | 58 min |
| Jul 19, 2:03 PM EDT | Special Marine Warning | DTX | 87 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.